A woman thinks about her opioid addiction

Heroin and the various prescription opioids constitute some of the most physically and psychologically addictive substances of abuse. This is primarily due to the intense and painful nature of the withdrawal when one ceases taking these drugs after becoming physically dependent on them.

The brutal nature of heroin and/or opioid detox frequently leads to relapses, which in turn frequently cause overdoses and death. It is for these reasons that admittance to a detox in which the side effects of opiate/opioid withdrawal can be treated and monitored in a controlled environment is highly recommended.

Here is a list of the most common side effects of withdrawal from heroin and prescription A woman is thinking about her addictionopiates/opioids (such as oxycodone, hydrocodone, hydromorphone, oxymorphone, morphine, etc) –

Intense anxiety

One of the earliest psychological symptoms of withdrawal is intense anxiety, including racing thoughts, increased heart rate, and uneasiness.

Depression

Heroin and prescription painkillers represent some of the most euphoric narcotics of abuse. Subsequently, withdrawal from them results in depression that may reach the extent of suicidal thoughts and ideations.

Mental obsession/craving

As withdrawal symptoms set in, the patient will experience an overwhelming mental obsession and craving for narcotics to alleviate the symptoms.

Nausea

Withdrawal will often induce nausea and may induce vomiting.

Diarrhea

Along with nausea, heroin and opioid withdrawal causes frequent diarrhea and possibly dehydration.

Restlessness/Insomnia

Withdrawal also causes drastic changes to the sleep cycle of the patient, who will often experience insomnia lasting several days. The insomnia is often coupled with restlessness, including extreme difficulty in sitting still and restless leg syndrome.

General flu-like symptoms

One of the early physical effects of heroin and opiate withdrawal includes general flu-like symptoms, such as uncontrollable yawning, teary eyes, and sneezing.

Cold/hot sweats

The cold/hot sweats are also associated with heroin and opiate withdrawal. The patient will often struggle to remain comfortable for any extended period of time, and will often have flush skin.

Final Note

Heroin and prescription painkiller withdrawal is considered to be one of the most difficult withdrawals one may face. It is strongly urged that someone seeking detox attend a treatment center or detox.

These places will provide care to managing these symptoms, in order to make them more tolerable. Most importantly, they will provide a safe environment in which to detox. While none of the above symptoms are generally fatal, relapse after a few days of detoxing accounts for a large number of the overdose deaths associated with the heroin/opiate epidemic.

This article is intended for those considering a new way of life, free of the pain of drug and alcohol addiction. For more information on recovery and anyone seeking help with addiction and substance abuse problems, please call True Recovery at (844) 744-8783 or visit us online.